Kentucky, 2002

Damaging Wind in Kentucky, August 19, 2002

August 19, 2002 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 19, 2:40 AM EST, 9 hours 40 minutes earlier.

Area forecast discussion, Aug 19, 2:40 AM EST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 AM EDT MON AUG 19 2002

COLD FRONT POISED NORTH OF THE OHIO RIVER ACROSS THE MO/IA BORDER
EXTENDING EASTWARD INTO NORTHERN IL WILL MAKE A DEFINITIVE PUSH
SOUTHWARD TODAY...MOVING ACROSS THE FORECAST AREA OVERNIGHT.
IMPRESSIVE LOOKING CONVECTION ON THE RADARS TO OUR NORTH IN AN AREA
WITH MAXIMIZED CONVERGENCE AND INSTABILITY. THE ONGOING FORECAST
SEEMS TO HAVE THINGS WELL IN HAND WHEN COMPARED WITH NEW MODEL
SUITE...WITH THREAT OF THUNDERSTORMS MOVING NORTH TO SOUTH THIS
AFTERNOON AND EVENING. GIVEN THE INSTABILITY IN THE ATMOSPHERE AND
THE TIMING OF THE PRECIP INTO OUR AREA TODAY...THE CURRENT DAY ONE
CONVECTIVE OUTLOOK ALSO SEEM REASONABLE WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA...WITH DAMAGING WINDS
AND HAIL THE PRIMARY THREATS. WITH REGARD TO POPS...WILL GO WITH A
50 OR 60 PERCENT CHANCE ACROSS THE NORTHERN HALF AND A 40 TO 50
PERCENT CHANCE ACROSS THE SOUTH TODAY...PRIMARILY THIS AFTERNOON.
WITH THE FRONT MOVING SLOWLY NORTH TO SOUTH OVERNIGHT...WILL
MAINTAIN A 50 PERCENT CHANCE OF THUNDERSTORMS...MAINLY IN THE
EVENING ACROSS THE NORTHERN HALF OF THE FORECAST AREA. PRIMARY
SEVERE THREAT WOULD BE 18Z THIS AFTERNOON TO 06Z OVERNIGHT.  FEEL
THAT THE SLOWER AVN HAS A BETTER HANDLE ON MOVING THE FRONT THROUGH
THE FORECAST AREA ON TUESDAY...WHICH MEANS THAT THERE MAY STILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA THROUGH MIDDAY TUESDAY BEFORE THE FRONT MOVES INTO THE
TENNESSEE VALLEY.

SDF...NONE.

VLD

In the hours before

Special weather statement, Aug 19, 7:56 AM EST, 4 hours 24 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191255-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
856 AM EDT MON AUG 19 2002

THE SEVERE STORMS PREDICTION CENTER HAS PLACED MUCH OF CENTRAL
KENTUCKY AND SOUTH-CENTRAL INDIANA WITHIN A SLIGHT RISK FOR LATER
THIS MORNING AND THIS AFTERNOON. THIS SLIGHT RISK AREA INCLUDES
CENTRAL KENTUCKY...ROUGHLY NORTHWEST OF A LINE EXTENDING FROM
BOWLING GREEN TO LEXINGTON.

AT 9 AM THIS MORNING...A LINE OF STORMS EXTENDED FROM SOUTHEAST OF
SAINT LOUIS TO SOUTH OF INDIANAPOLIS. AN OUTFLOW BOUNDARY FROM THIS
CONVECTION WILL MOVE SOUTH INTO SOUTH-CENTRAL INDIANA LATE THIS
MORNING...AND NEAR THE OHIO RIVER BY EARLY AFTERNOON.  STRONG
DAYTIME HEATING IS PROGGED ALONG/SOUTH OF THIS BOUNDARY...WITH
MID-LEVEL CAPPING WEAK ENOUGH TO ALLOW ADDITIONAL INTENSE CONVECTIVE
DEVELOPMENT BY LATE THIS AFTERNOON...IN RESPONSE TO WEAK LOW-LEVEL
CONVERGENCE/WARM ADVECTION.  STEEP LAPSE RATES WILL CONTRIBUTES TO
CAPES ON THE ORDER OF 2000 TO 3000 JOULES PER KILOGRAM.  WIND
PROFILES OVER NORTHERN KENTUCKY THIS MORNING INDICATE THAT WEST
WINDS OF 30 TO 40 MPH IN THE MID LEVELS OF THE ATMOSPHERE...HAVE
DEVELOPED IN THE  WAKE OF A TROUGH AXIS SHIFTING EAST OF THE GREAT
LAKES REGION.  THIS MAY PROVIDE A FAVORABLE ENVIRONMENT FOR ISOLATED
DAMAGING WIND GUSTS UNDER SOME OF THE STRONGER STORMS THAT ARE ABLE
TO MIX SOME OF THESE MID-LEVEL WINDS TO THE SURFACE.

DENMAN
Special weather statement, Aug 19, 8:28 AM EST, 3 hours 52 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191255-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
856 AM EDT MON AUG 19 2002

THE SEVERE STORMS PREDICTION CENTER HAS PLACED MUCH OF CENTRAL
KENTUCKY AND SOUTH-CENTRAL INDIANA WITHIN A SLIGHT RISK FOR LATER
THIS MORNING AND THIS AFTERNOON. THIS SLIGHT RISK AREA INCLUDES
CENTRAL KENTUCKY...ROUGHLY NORTHWEST OF A LINE EXTENDING FROM
BOWLING GREEN TO LEXINGTON.

AT 9 AM THIS MORNING...A LINE OF STORMS EXTENDED FROM SOUTHEAST OF
SAINT LOUIS TO SOUTH OF INDIANAPOLIS. AN OUTFLOW BOUNDARY FROM THIS
CONVECTION WILL MOVE SOUTH INTO SOUTH-CENTRAL INDIANA LATE THIS
MORNING...AND NEAR THE OHIO RIVER BY EARLY AFTERNOON.  STRONG
DAYTIME HEATING IS PROGGED ALONG/SOUTH OF THIS BOUNDARY...WITH
MID-LEVEL CAPPING WEAK ENOUGH TO ALLOW ADDITIONAL INTENSE CONVECTIVE
DEVELOPMENT BY LATE THIS AFTERNOON...IN RESPONSE TO WEAK LOW-LEVEL
CONVERGENCE/WARM ADVECTION.  STEEP LAPSE RATES WILL CONTRIBUTES TO
CAPES ON THE ORDER OF 2000 TO 3000 JOULES PER KILOGRAM.  WIND
PROFILES OVER NORTHERN KENTUCKY THIS MORNING INDICATE THAT WEST
WINDS OF 30 TO 40 MPH IN THE MID LEVELS OF THE ATMOSPHERE...HAVE
DEVELOPED IN THE  WAKE OF A TROUGH AXIS SHIFTING EAST OF THE GREAT
LAKES REGION.  THIS MAY PROVIDE A FAVORABLE ENVIRONMENT FOR ISOLATED
DAMAGING WIND GUSTS UNDER SOME OF THE STRONGER STORMS THAT ARE ABLE
TO MIX SOME OF THESE MID-LEVEL WINDS TO THE SURFACE.

DENMAN
Special weather statement, Aug 19, 9:00 AM EST, 3 hours 20 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT MON AUG 19 2002

THE STORM PREDICTION CENTER HAS PLACED MUCH OF CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA WITHIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON. THE SLIGHT RISK AREA ACROSS CENTRAL KENTUCKY EXISTS
ROUGHLY NORTHWEST OF A LINE EXTENDING FROM BOWLING GREEN TO
LEXINGTON.

AN OUTFLOW BOUNDARY FROM THUNDERSTORMS OVER ILLINOIS AND INDIANA
WILL MOVE SOUTH TO THE OHIO RIVER BY EARLY AFTERNOON.  STRONG
DAYTIME HEATING ALONG AND SOUTH OF THIS BOUNDARY COUPLED WITH WEAK
LOW-LEVEL CONVERGENCE AND WEAK MID-LEVEL CAPPING SHOULD ALLOW
ADDITIONAL INTENSE CONVECTION TO DEVELOP THIS AFTERNOON. WIND
PROFILES OVER NORTHERN KENTUCKY INDICATE THAT WEST WINDS OF 30 TO 40
MPH EXIST IN THE MID LEVELS OF THE ATMOSPHERE. THIS MAY PROVIDE A
FAVORABLE ENVIRONMENT FOR ISOLATED DAMAGING WIND GUSTS UNDER SOME OF
THE STRONGER STORMS THAT ARE ABLE TO MIX THESE MID-LEVEL WINDS TO
THE SURFACE.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR FURTHER UPDATES.

The radar

The Louisville radar (KLVX), 79 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hart

When
August 19, 12:20 PM EST
Where
Hart County, 1 mi S of Munfordville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -85.900

Trees were blown down across Highway 88 just south of Munfordville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314178.